Missouri, 2008Flash Flooding and Damaging Winds in Missouri, June 3, 2008
June 3, 2008 · NWS EAX · 4 events in 4 counties and zones
A small area of early morning thunderstorms on June 3, 2008, produced some damaging wind gusts across portions of west central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small area of early morning thunderstorms on June 3, 2008, produced some damaging wind gusts across portions of west central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 2, 11:40 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 2, 11:40 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 AM CDT TUE JUN 3 2008
...UPDATE AVIATION DISCUSSION...
.DISCUSSION...
...MESOSCALE DISCUSSION...
/934 PM CDT MON JUN 2 2008/
SOUTHWEST ORIENTED LOW LEVEL JET INCREASING ACROSS NORTHWEST
MISSOURI AND NORTHEAST KANSAS. THIS TREND IS EXPECTED TO CONTINUE
LATE THIS EVENING WITH EDGE OF CAP LIKELY SITUATED WHERE CONVECTION
IS STARTING TO DEVELOP. STRONG H85 THETA E ADVECTION OCCURRING INTO
NORTHWEST MISSOURI THIS EVENING ALSO LIKELY HELPING TO KICK OFF
CONVECTION THAT HAS STARTED TO DEVELOP. RUC MODEL WOULD SUGGEST THE
ADVECTION WOULD MOVE INTO NORTHEAST MISSOURI AFTER MIDNIGHT AS THE
LLJ VEERS...THUS TIMEFRAME FOR STRONG CONVECTION IN THE FORECAST
AREA WOULD BE MORE LIKELY LATE THIS EVENING THROUGH THE MIDNIGHT
HOUR. FORECAST SOUNDINGS SHOW CONVECTION SHOULD BE ELEVATED ABOVE
THE WARM LAYER AT 700 MB...AND LFCS ARE CURRENTLY ABOVE 4000 ACROSS
THIS REGION. SO THINKING LARGE HAIL THE MAIN THREAT...BUT CAN NOT
RULE OUT HIGH WINDS IF THE STORMS CAN TAP SURFACE.
FOR WARNING PURPOSES...WOULD EXPECT 50 DBZ CORES OVER 43KFT FOR
SEVERE HAIL...WITH VILS IN THE MID TO UPPER 60S.
PC
&&
.PREV DISCUSSION...
/410 PM CDT MON JUN 2 2008/
LARGE CONVECTIVE COMPLEX HAS MOVED WELL SOUTHEAST OF THE FORECAST
AREA...LEAVING LARGELY STABLE CONDITIONS IN ITS WAKE. HOWEVER...AN
EXTENDED ARM OF ELEVATED THUNDERSTORMS CONTINUES ACROSS NORTH
CENTRAL MISSOURI...APPARENTLY IN ASSOCIATION WITH A SHEARED
VORTICITY WING AND MIDLEVEL FRONTOGENESIS. CONVECTIVELY ENHANCED
WARM FRONT SITUATED ALONG THE I-70 CORRIDOR THROUGH WRN
KANSAS...ALTHOUGH RECENT SFC OBS INDICATE THIS BOUNDARY BEGINNING TO
WASH NORTH ON THE LEADING EDGE OF ADVANCING STRONG CAPPING INVERSION
AND EML (EVIDENCED BY H7 +16C AT 12Z ON DDC SOUNDING AND SFC TEMP OF
106F AT GUYMON OKLAHOMA). MODEL GUIDANCE OFFERS LITTLE CONFIDENCE IN
SUCH A MESOSCALE FORCED ENVIRONMENT...THOUGH THE HIGHER RESOLUTION
RUC AND 18Z NAM-WRF OFFER SOME HOPE FOR AN ACCURATE DEPICTION OF THE
WEATHER DURING THE NEXT 12-24 HOURS.
NEW THUNDERSTORM DEVELOP ALREADY OCCURRING OVER ERN COLORADO IN AN
UPSLOPE REGIME AND ON THE EDGE OF THE STRONGER CAPPING...WHILE
CUMULUS DEVELOPMENT STRUGGLING OVER CNTRL KANSAS...APPARENTLY DUE TO
MUCH WARMER TEMPERATURES ALOFT. LIKE A BLEND OF THE RUC/NAM
OVERNIGHT INDICATING 50-60KT LLJ AXIS FOCUSING INTO A THETA-E RIDGE
AND EDGE OF THE STRONG CAPPING NEAR THE CNTRL KANSAS/NEBRASKA BORDER
LATER THIS EVENING. CORFIDI VECTORS INDICATE PROPAGATION OF ANY
ORGANIZED CONVECTIVE SYSTEM NEARLY DUE EAST INTO NORTHERN MISSOURI
OVERNIGHT...BEFORE DIVING SOUTHEAST INTO EAST CENTRAL MISSOURI
TOWARDS THE SUNRISE HOUR. STILL CANNOT DISCOUNT ANY ACTIVITY RUNNING
A BIT FURTHER SOUTH TOWARDS THE I-70 CORRIDOR...THOUGH ALL MODEL
GUIDANCE BASICALLY SHOWS H7 TEMPS RISING TO +12C TO +14C
OVERNIGHT...WHICH WOULD LIKELY PRECLUDE A MORE SOUTHWARD PROPAGATION
INTO THE THERMAL RIDGE. GIVEN THE LARGE AMOUNT OF UNCERTAINTY...WILL
NOT ISSUE ANY FLASH FLOOD WATCH...THOUGH ONCE NEAR TERM TRENDS CAN
BE DETERMINED...A WATCH MAY BE NECESSARY (WOULD HEDGE TOWARDS NRN
MISSOURI AT THIS TIME).
SOME SORT OF CONVECTIVE BOUNDARY WILL LIKELY LIE SOMEWHERE IN OR
NEAR THE FORECAST AREA TUESDAY...THOUGH DETERMINING ITS LOCATION OR
INFLUENCE NEARLY IMPOSSIBLE AT THIS POINT. WHEREVER SUCH A BOUNDARY
LIES WILL BECOME THE FOCUSING MECHANISM FOR ADDITIONAL CONVECTIVE
DEVELOPMENT DURING THE AFTERNOON HOURS. HOWEVER...MODEL FORECAST OF
CONTINUED VERY WARM H7 TEMPERATURES MAY PRECLUDE ADDITIONAL
DEVELOPMENT ACROSS MOST OF THE WARM SECTOR. WILL INCLUDE LOWER
CHANCE POPS OVER MOST OF THE AREA.
MODELS HAVE COME INTO MUCH BETTER AGREEMENT WITH RESPECT TO THE
POSITIONING AND TIMING OF THE WELL ADVERTISED LARGE WRN CONUS TROUGH
EJECTING INTO THE CNTRL/NRN PLAINS LATE IN THE WEEK. AS
EXPECTED...ECMWF HAS SLOWED THE FORWARD PROGRESSION...WITH THE MAIN
EMPHASIS FOCUSED FURTHER NORTH AND WEST...WITH THE FORECAST AREA
REMAINING STRONGLY CAPPED...WITH SUMMERLIKE CONDITIONS PREVAILING.
HAVE TAILORED HIGHEST POPS THURS NIGHT/FRI MORNING ON THE TAIL END
OF THE FRONTAL BOUNDARY...LIKELY CONVECTIVELY FORCED
EASTWARD...BEFORE WASHING OUT UNDER THE INFLUENCE OF SIGNIFICANTLY
RISING HEIGHTS ALOFT.
FOR THE END OF THE FORECAST PERIOD...H5 HEIGHTS IN EXCESS OF 590DM
ALONG WITH STRONG CAPPING WILL ALLOW FOR HOT AND DRY WEATHER
CONDITIONS...MORE INDICATIVE OF THE END OF JUNE/BEGINNING OF JULY
CLIMATOLOGICALLY.
21
&&
.AVIATION...
FOR THE 06Z TAFS...CURRENT CONVECTION ACROSS EAST CENTRAL KANSAS
APPEARS TO BE ON TRACK TO STAY SOUTH OF THE KANSAS CITY TAF SITES.
FOR NOW WILL ONLY HAVE VICINITY THUNDER IN AND WATCH FOR ANY
NORTHWARD BUILDING TRENDS...WHICH MAY OCCUR WITH THE LLJ. STILL
THINKING LLJ SHOULD AID IN THUNDERSTORM DEVELOPMENT LATE TONIGHT IN
SOUTHEAST NEBRASKA ONCE CURRENT COMPLEX MOVES OUT OF KANSAS. WILL
KEEP A TEMPO GROUP FOR THUNDER IN THE KSTJ SITE WITH THE
ANTICIPATION IF SOMETHING DOES DEVELOP IN SOUTHEAST NEBRASKA IT
WOULD SPREAD EAST WITH VEERED LLJ LATE TONIGHT. MAY SEE ADDITIONAL
THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON IN VICINITY OF SURFACE
BOUNDARY WHICH SHOULD BE NEAR THE TAF SITES. WILL KEEP A PROB30
GROUP GOING FOR THAT POSSIBILITY.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 2, 12:14 PM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 PM CDT MON JUN 2 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
114 PM CDT MON JUN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ONGOING SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS SOUTH AND
WEST OF A LINE FROM PAOLA TO CLINTON WITH THE THREAT OF VERY LARGE
HAIL AND DAMAGING WINDS. THE SAME AREA CAN ALSO EXPECT TORRENTIAL
DOWNPOURS LEADING TO LOCALIZED FLASH FLOODING.
DAMAGING WINDS NOT ASSOCIATED WITH THE THUNDERSTORM ACTIVITY IN THE
WAKE OF THE STORMS...WILL PRODUCE LOCALIZED DAMAGING WINDS ACROSS
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. LOCALIZED WIND GUSTS
OF 60 TO 70 MPH WILL BE POSSIBLE BEHIND THESE THUNDERSTORMS.
ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE LATE TONIGHT ACROSS
NORTHEAST KANSAS AND FAR NORTHERN MISSOURI AS STORMS MAY DEVELOP
ACROSS NEBRASKA...AND HEAD TOWARDS THE AREA. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING AS A FRONTAL BOUNDARY LINGERS IN THE AREA. LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY OF THESE STORMS.
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE WEST OF THE
FORECAST AREA LATE THURSDAY AFTERNOON AND EVENING...WITH THE ACTIVITY
MOVING INTO THE AREA OVERNIGHT AND FRIDAY MORNING. LARGE HAIL AND
DAMAGING WINDS...ALONG WITH EXCESSIVE RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NECESSARY TODAY ACROSS THE SOUTHWEST PORTIONS
OF THE OUTLOOK AREA. ACTIVATION MAY BE NECESSARY OVER PORTIONS OF
THE OUTLOOK AREA TONIGHT THROUGH FRIDAY MORNING.
21
In the hours before
Special weather statement, Jun 2, 10:36 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT MON JUN 2 2008
MOZ008-030500-
SCHUYLER-
1136 PM CDT MON JUN 2 2008
...SIGNIFICANT WEATHER ALERT FOR SCHUYLER COUNTY UNTIL MIDNIGHT
CDT...
AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LANCASTER...MOVING EAST AT 25 MPH.
THIS STORM WILL BE NEAR...
DOWNING BY 1155 PM CDT.
THE TOWN OF GLENWOOD IS ALSO IN THE PATH OF THIS STORM.
WIND GUSTS TO 30 MPH AND SMALL HAIL IS EXPECTED WITH THIS STORM.
SF
Special weather statement, Jun 3, 12:09 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
109 AM CDT TUE JUN 3 2008
KSZ057-030645-
MIAMI-
109 AM CDT TUE JUN 3 2008
...SIGNIFICANT WEATHER ALERT FOR MIAMI COUNTY UNTIL 145 AM CDT...
AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RANTOUL...OR 9 MILES
NORTHWEST OF OSAWATOMIE...MOVING EAST AT 40 MPH.
THIS STORM WILL BE NEAR...
PAOLA BY 115 AM CDT.
LOUISBURG BY 125 AM CDT.
THE TOWNS OF HILLSDALE...WAGSTAFF...CHILES AND BUCYRUS ARE ALSO IN
THE PATH OF THIS STORM.
SMALL HAIL IS EXPECTED WITH THIS STORM.
SF
Thunderstorm Wind, Cass
- When
- June 3, 1:15 AM CST
- Where
- Cass County, 0.69 mi N of Harrisonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.660, -94.350
Several trees up to 15 inches in diameter were reported down in Harrisonville.
Thunderstorm Wind, Johnson
- When
- June 3, 1:45 AM CST
- Where
- Johnson County, 1.28 mi ESE of Warrensburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.760, -93.730
Tree and power pole were down due to high winds.
Flash Flood, Putnam
- When
- June 3, 6:20 AM CST to 12:20 PM CST
- Where
- Putnam County, 2.1 mi SW of Mendota to 1.76 mi SSW of Mendota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.550, -92.910
Highway 129 was closed in Mendota due to high water.
Flash Flood, Schuyler
- When
- June 3, 7:45 AM CST to 1:45 PM CST
- Where
- Schuyler County, 0.53 mi W of Lancaster to 1.73 mi WSW of Lancaster
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.520, -92.530
Several county roads were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, June 3 to 4, 20081 death · 13 injured · $25 million · EF3 · 10 events
- Flooding in Missouri, June 3 to 30, 2008$60 million · 10 events
- Flash Flooding and Flooding in West Virginia, June 3 to 5, 2008$4.2 million · 1.5 in hail · 50 events
- Flooding in Illinois, June 3 to 30, 2008$18 million · 8 events
- Hail and Damaging Winds in Kansas, June 3, 2008$533,000 · 1.75 in hail · 50 events
- Tornadoes and Flash Flooding in Indiana, June 3, 20081 injured · $383,000 · EF1 · 17 events
- Tornado and Flash Flooding in Missouri, June 3 to 4, 2008$211,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 3, 20081 injured · $439,000 · 3.5 in hail · 27 events
- Flash Flooding and Flooding in Ohio, June 3 to 5, 2008$784,000 · 55 kt wind · 12 events
- Flash Flooding and Hail in Illinois, June 3, 2008$423,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 3, 2008$360,000 · 1.25 in hail · 10 events
- Tornado and Hail in Virginia, June 3, 2008$355,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116867, 116868, 116869, 116870.